Alert archive / Michigan / Freeze Warnings in 2017

Freeze Warning 3, NWS Gaylord, MI

May 8, 201722 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 8, 2017, 9:33 AM EDT for 22 counties in Michigan. It took effect at May 8, 2017, 11:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2017, 9:33 AM EDT (13:33 UTC)
In effect from
May 8, 2017, 11:00 PM EDT
Expired
May 9, 2017, 8:00 AM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS73 KAPX 081333
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
933 AM EDT Mon May 8 2017


MIZ016>036-041-042-091200-
/O.NEW.KAPX.FZ.W.0003.170509T0300Z-170509T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
933 AM EDT Mon May 8 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
TUESDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 11 PM this evening to 8 AM EDT
Tuesday. 

* TEMPERATURE...Widespread temperatures in the 20s are expected
  once again tonight. The coldest readings will be found in low
  lying areas away from the immediate Great Lakes shorelines.

* IMPACTS...Sensitive vegetation will be damaged or killed if
  proper precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
558 
WWUS73 KAPX 081852
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
252 PM EDT Mon May 8 2017


MIZ016>036-041-042-090300-
/O.CON.KAPX.FZ.W.0003.170509T0300Z-170509T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
252 PM EDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM EDT TUESDAY...

* TEMPERATURE...Widespread temperatures in the 20s are expected 
  once again tonight. The coldest readings will be found in low 
  lying areas away from the immediate Great Lakes shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
615 
WWUS73 KAPX 090247
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1047 PM EDT Mon May 8 2017

MIZ016>036-041-042-091200-
/O.CON.KAPX.FZ.W.0003.170509T0300Z-170509T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
1047 PM EDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* TEMPERATURE...Widespread temperatures in the 20s are expected 
  once again tonight. The coldest readings will be found in low 
  lying areas away from the immediate Great Lakes shorelines....
  where a few locations will dip into the teens. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 8, 6:45 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 8, 6:45 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Mon May 8 2017

.NEAR TERM...(Today through Tonight)
Issued at 247 AM EDT Mon May 8 2017

High Impact Weather Potential....Hard freeze expected again tonight.

Pattern Synopsis/Forecast...Large area of strong surface ridging and
dry air thru the column remain locked over the Mid/Upper Mississippi
Valley...the Western Great Lakes region and the Ohio Valley early
this morning. Skies remain clear across our entire CWA...and winds
have diminished below 10 kts...providing good radiational cooling
conditions. As a result...temps are falling into the 20s across much
of our CWA...with the coldest area across interior sections of
Northern Lower Michigan as expected.

Strong surface ridging and dry air will remain locked over the
Western Great Lakes region today and tonight...maintaining dry
conditions and clear skies. NW winds will strengthen as diurnal
mixing commences...but will be noticeably not as strong as they have
been the last few days. Winds will again diminish tonight with the
surface ridge axis still overhead. Cold Canadian airmass still in
place combined with clear skies and light winds will allow temps to
once again drop well below freezing tonight...leading to another
hard freeze for much of our CWA. Still have a few hours of the
ongoing Freeze warning early this morning...so again will not
complicate the situation by issuing headlines for tonight as of yet.
But will certainly need additional headlines for tonight.

Temps will remain below normal thru tonight. High temps this
afternoon will range from the upper 40s in our northern CWA to the
mid 50s near Saginaw Bay. Low temps tonight will again plummet into
the 20s...with the coldest temps expected across interior sections
of Northern Lower Michigan.

&&

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 247 AM EDT Mon May 8 2017

...Dry Days, Chilly Night...

High Impact Weather Potential...Frost Tuesday night is possible as
the low temperatures fall to between 32 and 35.

Pattern Synopsis/Forecast...Omega block pattern Tuesday evolves into
a Rex block pattern out west. This keeps the pattern quiet with the
only concern being Tuesday night with the possibility of frost.
WEdnesday night, the 500 mb low associated with the rex block,
begins to move east, helping to amplify the ridge and build the
heights over the Upper Great Lakes. This produces warmer minimum
temperatures Wednesday night/Thursday morning, probably in the upper
30s.

Primary Forecast Concerns...Temperatures look to be between 32 and
35 degrees which is good for frost. Winds in the current forecast
are light enough for them to decouple and some locations fall below
freezing.

.LONG TERM...(Thursday through Sunday)
Issued at 247 AM EDT Mon May 8 2017

High Impact Weather Potential...None.

Extended (Thursday through Sunday)...The current pattern looks to
continue to evolve into an omega block from a rex block pattern
through days 4-7. this would produce scattered showers at best as
the 500 mb low nearest to us, meanders over the Upper Great Lakes
Friday through Sunday. ECMWF looks t want to begin to push the block
out on Sunday, while the GFS continues a blocking pattern. Either
way it looks like below normal precipitation, and at or below normal
temperatures into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 645 AM EDT Mon May 8 2017

Solid VFR conditions are expected at all Northern Lower Michigan
TAF sites thru Tuesday morning as strong high pressure and dry
air thru the column remain in control. NW winds of 10 to 20 kts
are expected today...diminishing to under 10 kts tonight.

&&

.MARINE...
Issued at 247 AM EDT Mon May 8 2017

Winds and waves will strengthen to SCA criteria again today into
this evening for Whitefish Bay...the St. Marys River System and for
much of our far Northern Lake Huron nearshore area today as daytime
mixing combines with a tighter pressure gradient in this area.
NW winds will gust to 15 to 25 kts across most of our nearshore
areas today into this evening. No precip is expected under clear
skies.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING until 8 AM EDT this morning for MIZ016>036-041-
     042.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ347-348.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MLR
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, May 8, 2:13 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
213 AM EDT Mon May 8 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
213 AM EDT Mon May 8 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

Widespread below freezing temperatures are expected across Northern
Michigan early this morning and again tonight. Please see ongoing
warnings for additional information.

Combination of very low relative humidity and gusty northwest winds
will result in elevated fire danger across portions of northeast
lower Michigan this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost and freezing temperatures are again likely Tuesday night
across all of Northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Freeze Warnings in Michigan, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.